Texas, 2008

Winter Weather in Texas, December 23, 2008

December 23, 2008 · NWS SHV · 2 events in 2 counties and zones

A shallow arctic airmass moved into the region a few days earlier resulting in near to slightly below freezing temperatures across portions of northeast Texas. moist layer of air overran the shallower, colder air at the surface with patchy light drizzle and light rain falling across the region.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A shallow arctic airmass moved into the region a few days earlier resulting in near to slightly below freezing temperatures across portions of northeast Texas. A warm...moist layer of air overran the shallower, colder air at the surface with patchy light drizzle and light rain falling across the region. The drizzle and light rain became freezing drizzle and light freezing rain across portions of northeast Texas during the predawn hours of December 23rd. The ice froze to elevated bridges and overpasses which in turn, resulted in several vehicle accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 23, 3:13 AM CST, 47 minutes earlier.

Area forecast discussion, Dec 23, 3:13 AM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
313 AM CST TUE DEC 23 2008

.DISCUSSION...
WITH THE EXCEPTION OF NORTHERN MCCURTAIN COUNTY...TEMPERATURES
HAVE REMAINED AT OR ABOVE FREEZING ACROSS THE FOUR STATE REGION
THIS MORNING. SO FAR...THIS HAS CURTAILED THE ABILITY FOR ICY
CONDITIONS TO DEVELOP THROUGH THE OVERNIGHT HOURS AS SHOWERS HAVE
BECOME MORE WIDESPREAD. DEWPOINTS HAVE INCREASED FAIRLY
DRAMATICALLY OVER THE PAST 12 HOURS FROM SINGLE DIGIT VALUES TO
THE 20S. THE ONLY CONCERN WITH THIS SCENARIO IS THE POTENTIAL FOR
EVAPORATIVE COOLING...ASSOCIATED WITH RAINFALL...TO DRAW
TEMPERATURES BELOW FREEZING IN PLACES WHERE DEWPOINTS ARE STILL
VERY LOW. FOR THIS REASON...A WINTER WEATHER ADVISORY WILL BE
ISSUED FOR PARTS OF EXTREME NORTHEAST TEXAS...SOUTHEAST
ARKANSAS...AND SOUTHEAST OKLAHOMA THROUGH 18Z.

A TRANSITORY WEATHER PATTERN WILL CONTINUE THROUGH THE WEEKEND AS
A SERIES OF COLD FRONTS MOVE THROUGH THE REGION. THE FIRST OF
THESE FRONTS WILL ARRIVE DURING THE AFTERNOON HOURS OF CHRISTMAS
EVE AND STALL ACROSS SOUTH CENTRAL LOUISIANA. WITH IT...RAIN
SHOWERS ALONG WITH ISOLATED THUNDERSTORMS CAN BE EXPECTED.
THE FRONT WILL GRADUALLY WASH BACK THROUGH AS A WARM FRONT
ALLOWING FOR A RETURN OF MILD CONDITIONS FOR THE REMAINDER OF THE
WEEK. THE NEXT FRONTAL SYSTEM WILL PASS THROUGH THE FOUR STATE REGION
ON SATURDAY NIGHT. BEHIND IT...HIGH PRESSURE WILL ALLOW FOR CLEAR
SKIES AND COOLER CONDITIONS.

LATE IN THE FORECAST PERIOD...A REINFORCING HIGH WILL CONTINUE TO
ALLOW FOR DRY CONDITIONS THROUGH THE END OF THE FORECAST PERIOD.

&&

.AVIATION...
MVFR CEILINGS QUICKLY WORKING THEIR WAY NORTH AND
EAST THIS MORNING WITH THE I-20 CORRIDOR AND POINTS SOUTH ALREADY
WITH CEILINGS BELOW 3K. EXPECT THIS TREND TO CONTINUE AS WE BEGIN
SATURATING THE LOWER ATMOSPHERE FURTHER NORTH AND EAST. WILL
LIKELY SEE IFR CEILINGS BEGIN WORKING THEIR WAY INTO NE TX AS WELL
SHORTLY BEFORE THE NOON HOUR. WILL KEEP A MENTION OF FREEZING RAIN
IN TXK AND ELD TERMINALS FOR A FEW HOURS THIS MORNING WITH
WIDESPREAD LIGHT RAIN CONTINUING TO FALL ACROSS THE REGION.
TEMPERATURES WILL LIKELY WARM ABOVE FREEZING BY MID MORNING AT
THESE LOCATIONS AND THUS WILL MAKE PRECIP TYPE RAIN BEYOND MID TO
LATE MORNING. COULD SEE VISIBILITY RESTRICTIONS BY TONIGHT WORKING
THEIR WAY NORTHWARD FROM SE TX AND SW LA GULF COASTS AS WELL. /13/
&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  52  51  70  40  62 /  80  80  60  20  10
MLU  57  57  72  41  60 /  80  80  60  20  20
DEQ  42  42  53  36  52 /  80  80  20  10  10
TXK  46  46  58  36  58 /  80  80  20  10  10
ELD  50  50  62  40  59 /  80  80  60  20  10
TYR  54  51  62  42  62 /  80  80  60  20  10
GGG  54  52  63  43  62 /  80  80  60  20  10
LFK  55  55  67  45  67 /  80  80  60  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FREEZING RAIN ADVISORY UNTIL NOON CST TODAY FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070-071.

LA...NONE.
OK...FREEZING RAIN ADVISORY UNTIL NOON CST TODAY FOR THE FOLLOWING
     ZONES: OKZ077.

TX...FREEZING RAIN ADVISORY UNTIL NOON CST TODAY FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112.

&&

05/13
Hazardous weather outlook, Dec 22, 11:34 PM CST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1134 PM CST MON DEC 22 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-231201-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1134 PM CST MON DEC 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...
SOUTHWEST ARKANSAS...NORTHEAST TEXAS AND FOR NORTHWEST AND NORTH
CENTRAL LOUISIANA.

.DAY ONE...TONIGHT...

ARCTIC AIR IS LINGERING OVER ALL OF THE FOUR STATE AREA WITH LOW
DEW POINTS AT THE MIDNIGHT HOUR.  THIS MEANS LIGHT RAIN WILL TAKE
SOME TIME TO REACH THE GROUND. SOIL TEMPERATURES ARE QUITE A BIT
ABOVE FREEZING AND WILL REMAIN AS SUCH OVERNIGHT. HOWEVER...SOME OVER
PASSES AND BRIDGES SURFACE TEMPERATURES MAY BE NEAR FREEZING. ANY
RAINFALL REACHING THE GROUND CAN QUICKLY AFFECT THESE CHILLY ELEVATED
SURFACES. SO...AN ADVISORY MAY BE NEEDED AROUND DAYBREAK IF
LIGHT RAIN DEVELOPS QUICKLY. THIS WOULD HAVE TO OVERWHELM THE LARGE
TEMPERATURE AND DEW POINT SPREADS CURRENTLY OVER THE AREA.

ALSO...IN OUR FAVOR...IS THAT OUR EASTERLY WINDS WILL TURN MORE
TOWARD THE SOUTHEAST BY DAYBREAK...THIS WILL SLOWLY WARM
TEMPERATURES TO ABOVE FREEZING BY MID MORNING. ANY TRAVEL IMPACT
SHOULD BE MINIMAL...AS ABOUT HALF OF WHAT DEVELOPS PRIOR TO DAWN MAY
WELL BE SLEET INSTEAD OF FREEZING RAIN. AS FAR AS MOTORISTS ARE
CONCERNED...TRAVEL AFTER MIDNIGHT AND BEFORE DAYBREAK SHOULD BE
CAUTIOUS ON ELEVATED SURFACES. YOUR WINDSHIELD WILL LIKELY BE TO
WARM FOR FREEZING RAIN TO OCCUR.  BUT REMEMBER...AS SIGNS ON ROADS
INDICATE...EVEN SMALL BRIDGES COULD SEE SOME TYPE OF ICE
ACCUMULATION...CONSIDERING THE COLD DAYTIME TEMPERATURES SEEN ON
MONDAY.  HAZARDOUS WINTERY WEATHER WILL REMAIN A REMOTE POSSIBILITY
UNTIL AS LATE AS THE MORNING RUSH TIME...NOT TO MENTION THE HOLIDAY
TRAVEL CONGESTION. DRIVERS ON ELEVATED SURFACES SHOULD STEER
STRAIGHT...WITH NO BRAKES OR GAS...UNTIL AT LEAST DAYBREAK...CONSIDER
EXTRA SPACING AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

AREAS OF LIGHT FREEZING RAIN OR SLEET MAY BE ONGOING TUESDAY
MORNING ALONG AND NORTH OF THE INTERSTATE 30 CORRIDOR OF
NORTHEAST TEXAS...SOUTHWEST ARKANSAS...AND SOUTHEAST OKLAHOMA...
AS SURFACE TEMPERATURES REMAIN AT OR SLIGHTLY BELOW FREEZING IN
NORTHERN SECTIONS OF THE FOUR STATE AREA LONGER. TOTAL ICE
ACCUMULATIONS ARE EXPECTED TO REMAIN BELOW ONE TENTH OF AN INCH...
ALTHOUGH GLAZING OR CRUSTING OF ELEVATED OBJECTS SUCH AS BRIDGES AND
OVERPASSES IS POSSIBLE.  TEMPERATURES ARE
EXPECTED TO WARM ABOVE FREEZING BY MIDMORNING ACROSS NORTHEAST TEXAS
AND MOST OF SOUTHWEST ARKANSAS...ALTHOUGH MCCURTAIN COUNTY OKLAHOMA
AND ADJACENT AREAS OF SOUTHWEST ARKANSAS COULD REMAIN AT OR BELOW
FREEZING THROUGH AT LEAST MIDDAY. THE PRECIPITATION IS EXPECTED TO
CHANGE OVER TO LIQUID THEREAFTER AND PERSIST FOR MUCH OF THE DAY...
WITH ADDITIONAL SHOWERS AND EMBEDDED THUNDERSTORMS DEVELOPING TUESDAY
NIGHT AND WEDNESDAY MORNING AHEAD OF AN UPPER LEVEL DISTURBANCE AND
ASSOCIATED COLD FRONT. A CHANCE OF SHOWERS WILL PERSIST THROUGH
CHRISTMAS MORNING. THEN RAIN CHANCES WILL BECOME MUCH MORE
ISOLATED...WITH SHOWERS AND THUNDERSTORMS BECOME MORE NUMEROUS ONCE
AGAIN LATER IN THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT OFFICIALS...COULD BE NEEDED EARLY IN THE
MORNING...TO RELAY IMPORTANT INFORMATION OF ICING ON AREA BRIDGES
AND OVERPASSES.

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Bowie

When
December 23, 4:00 AM CST to 6:00 AM CST
Where
Bowie forecast zone
Reported by
Law Enforcement
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Winter Weather, Red River

When
December 23, 4:00 AM CST to 6:00 AM CST
Where
Red River forecast zone
Reported by
Law Enforcement
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140994, 140995.